Alert archive / Montana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 97, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 26, 2008, 12:20 PM MDT for Hill County, Liberty County, Toole County, Montana. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2008, 12:20 PM MDT (18:20 UTC)
- Expired
- Jul 26, 2008, 1:00 PM MDT
- In force
- 40 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
Counties Hill County, MT, Liberty County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 165 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 12:25 PM MDT | HAIL 1.75 | 21 Nne Chester, MT | LAIRD ROAD |
| Jul 26, 12:30 PM MDT | HAIL 1.5 | 30 Nnw Chester, MT | IN WHITLASH, HAILED FOR 15 MINUTES, MOST STONES ABOUT QUARTER SIZED, STONES BOUNCED OFF GROUND A LITTLE BIT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 6.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 560 J/kg
- Mixed-layer CIN
- -311 J/kg
- Mixed-layer LCL
- 1786 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTFX 261820
SVRTFX
MTC041-051-101-261900-
/O.NEW.KTFX.SV.W.0097.080726T1820Z-080726T1900Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
1220 PM MDT SAT JUL 26 2008
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN HILL COUNTY IN NORTH CENTRAL MONTANA...
NORTHERN LIBERTY COUNTY IN NORTH CENTRAL MONTANA...
NORTHEASTERN TOOLE COUNTY IN NORTH CENTRAL MONTANA...
* UNTIL 100 PM MDT
* AT 1212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 25 MILES EAST OF SUNBURST...MOVING NORTHEAST AT
16 MPH.
* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
NORTHWESTERN HILL...NORTHERN LIBERTY AND NORTHEASTERN TOOLE
COUNTIES.
THIS STORM WILL REACH WHITLASH BY 1230 PM MDT. HAIL TO THE SIZE OF
PENNIES AND HEAVY RAINFALL ARE LIKELY WITH THIS STORM. WIND GUSTS TO
60 MPH ARE POSSIBLE. THIS STORM HAS A HISTORY OF PRODUCING RAINFALL
UP TO AN INCH IN LESS THAN AN HOUR.
ANOTHER STORM IS DEVELOPING RAPIDLY SOUTHEAST OF WHITLASH AND WILL
BE MOVING TO THE NORTHEAST AT 30 MPH.
LAT...LON 4900 11035 4874 11071 4878 11154 4894 11125
4900 11124
TIME...MOT...LOC 1816Z 223DEG 14KT 4884 11135
$$2 follow-up statements
000
WWUS55 KTFX 261843
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1243 PM MDT SAT JUL 26 2008
MTC041-051-101-261900-
/O.CON.KTFX.SV.W.0097.000000T0000Z-080726T1900Z/
HILL MT-LIBERTY MT-TOOLE MT-
1240 PM MDT SAT JUL 26 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM MDT
FOR NORTHEASTERN TOOLE...NORTHERN LIBERTY AND NORTHWESTERN HILL
COUNTIES...
AT 1231 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL SEVERE THUNDERSTORMS OVER FAR NORTHERN LIBERTY AND ALSO
NORTHWEST HILL COUNTIES. THESE STORMS ARE CAPABLE OF PRODUCING PENNY
SIZE HAIL. HEAVY RAINFALL IS ALSO LIKELY WITH THESE STORMS.
THESE SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF
THE INDICATED COUNTIES.
LAT...LON 4900 11035 4874 11071 4878 11154 4894 11125
4900 11124
TIME...MOT...LOC 1840Z 215DEG 22KT 4893 11096
$$000
WWUS55 KTFX 261900
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
100 PM MDT SAT JUL 26 2008
MTC041-051-101-261909-
/O.EXP.KTFX.SV.W.0097.000000T0000Z-080726T1900Z/
HILL MT-LIBERTY MT-TOOLE MT-
1259 PM MDT SAT JUL 26 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TOOLE...NORTHERN
LIBERTY AND NORTHWESTERN HILL COUNTIES HAS EXPIRED...
NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING WILL BE MOVING INTO CANADA WITHIN THE NEXT
20 MINUTES.
LAT...LON 4900 11035 4874 11071 4878 11154 4894 11125
4900 11124
TIME...MOT...LOC 1859Z 215DEG 22KT 4903 11086
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 10:40 AM MDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 26, 10:40 AM MDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1040 AM MDT SAT JUL 26 2008 ...UPDATE TO AVIATION... .UPDATE... && .DISCUSSION... ALREADY STARTED UP ALONG HI-LINE AREA. MAIN CONCERN FOR TODAY IS SOME THUNDERSTORMS MAY BECOME SEVERE DUE TO DAMAGING WINDS MAINLY NORTH AND EAST OF THE KCTB...KGTF AND KLWT LINE LATER THIS AFTERNOON AND EVENING. THIS AREA WILL HAVE GOOD 45-50KT SPEED SHEAR ALONG WITH A MOIST SOUTHEAST FLOW AT LOW LEVELS AND SOUTHWESTERLY FLOW ALOFT WITH DRIER AIR MOVING IN FROM THE SOUTHWEST. AIRMASS IS QUITE UNSTABLE BETWEEN 750-500 MB AS PER 12Z SOUNDING. SOUTHWEST MONTANA WILL BE MOSTLY DRY...EXCEPT FOR ISOLATED MOUNTAIN THUNDERSTORMS THIS AFTERNOON AND EVENING. WILLIAMSON && .AVIATION... UPDATED 1640Z. LATEST RADAR COMPOSITE SHOW A THUNDERSTORM NE OF CTB AND EXPECTED TO EXIT THE AREA BY 1730Z. AS SHORTWAVE APPROACHES... EXPECT AN AREA OF INSTABILITY IN THE NORTHERN PORTION OF THE AREA. AS A RESULT SHOWERS AND THUNDERSTORMS WILL AFFECT THE CTB HVR AND LWT TERMINALS AFTER 21Z. EXPECT REDUCED VISIBILITIES AND GUSTY WINDS NEAR THUNDERSTORMS. OTHERWISE...GENERALLY VFR CONDITIONS. && .PRELIMINARY POINT TEMPS/POPS... GTF 91 57 89 56 / 20 20 20 20 CTB 86 55 83 52 / 30 20 20 10 HLN 92 59 93 59 / 10 20 20 10 BZN 94 53 95 53 / 10 10 20 10 WEY 82 47 80 45 / 10 10 20 10 DLN 89 52 89 51 / 10 10 20 10 HVR 91 59 91 58 / 30 30 20 20 LWT 88 56 86 55 / 30 30 30 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WILLIAMSON DC LONG TERM...MERCER AVIATION...MERCER WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 26, 6:02 AM MDT, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 602 AM MDT SAT JUL 26 2008 MTZ008>015-044>055-271215- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 602 AM MDT SAT JUL 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND NORTH CENTRAL MONTANA THIS AFTERNOON AND EVENING...WITH SMALL HAIL AND WIND GUSTS GREATER THAN 60 MPH FOR A TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTH CENTRAL MONTANA SUNDAY AFTERNOON AND EVENING...WITH SMALL HAIL AND WIND GUSTS GREATER THAN 50 MPH FOR A TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 26, 11:56 AM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1156 AM MDT SAT JUL 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM HAIL CUT BANK 48.63N 112.33W
07/26/2008 E0.75 INCH GLACIER MT PUBLIC
MOST HAILSTONES WERE ABOUT 1/4 INCH IN DIAMETER
&&
MCGINNISThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 8:55 AM MDT | Severe Thunderstorm Warning | TFX | Glacier, Pondera, Toole | 50 min |
| Jul 26, 10:34 AM MDT | Severe Thunderstorm Warning | TFX | Toole | 41 min |
| Jul 26, 11:48 AM MDT | Severe Thunderstorm Warning | TFX | Toole | 42 min |
| Jul 26, 1:57 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Hill | 48 min |
| Jul 26, 2:16 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Hill | 59 min |
| Jul 26, 3:17 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 58 min |
| Jul 26, 3:49 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 26 min |
| Jul 26, 4:14 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 31 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.